Diabetic ketoacidosis (DKA) has been associated with the use of sodium glucose cotransporter 2 inhibitors (SGLT2 inhibitors). SGLT2 inhibitors are used in the treatment of type two diabetes and include canagliflozin, dapagliflozin and empagliflozin.

Hyperglycaemia is often quite pronounced before other symptoms of DKA, such as nausea, vomiting, polydipsia and confusion, are experienced. However, DKA in patients taking SGLT2 inhibitors has been associated with euglycaemia and mildly elevated blood glucose levels. This atypical presentation, coupled with the normally low incidence amongst patients with type 2 diabetes, may delay the diagnosis and subsequent treatment of this potentially fatal condition.

Over 77,500 prescriptions for SGLT2 inhibitors were supplied to patients under the Pharmaceutical Benefits Scheme in 2014. The Therapeutic Goods Administration joins international regulatory bodies in advising that these patients be promptly investigated for DKA if they present with signs or symptoms suggestive of metabolic acidosis.

References:

  1. Australian Government Department of Health. Australian statistics on medicines 2014. Canberra: Australian Government Department of Health; 2015.
  2. Peters AL, Buschur EO, Buse JB, Cohan P, Diner JC, Hirsch IB. Euglycemic diabetic ketoacidosis: a potential complication of treatment with sodium-glucose cotransporter 2 inhibition. Diabetes Care 2015; 38(9): 1687-93.
  3. Therapeutic Goods Administration. Safety advisory – risk of diabetic ketoacidosis. Canberra: Therapeutic Goods Administration; 2015.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates